Skip to Content

Relations with stevens-johnson syndrome?

Responses (1)

Marvell 22 May 2010

Actually Stevens-Johnson syndrome and toxic epidermal necrolysis are two forms of the same life-threatening skin disease that cause rash, skin peeling, and sores on the mucous membranes.

*Stevens-Johnson syndrome and toxic epidermal necrolysis usually are caused by drugs or a bacterial infection.

*Typical symptoms for both diseases include fever, body aches, a flat red rash, blisters that break out on the mucous membranes, and small areas of peeling skin (Stevens-Johnson syndrome) or large areas of peeling skin (toxic epidermal necrolysis).

*Affected people are hospitalized in a burn unit, given fluids and sometimes corticosteroids and antibiotics and all suspected drugs are stopped.

In Stevens-Johnson syndrome, a person has blistering of mucous membranes, typically in the mouth, eyes, and vagina, and patchy areas of rash. In toxic epidermal necrolysis, there is a similar blistering of mucous membranes, but in addition the entire top layer of the skin (the epidermis) peels off in sheets from large areas of the body. Both disorders can be life threatening.

Nearly all cases are caused by a reaction to a drug, most often sulfa antibiotics; barbiturates; anticonvulsants, such as phenytoin.

Some cases are caused by a bacterial infection. Occasionally, a cause cannot be identified. The disorder occurs in all age groups but is more common among older people, probably because older people tend to use more drugs. The disorder is also more likely to occur in people with AIDS.

http://www.merck.com/mmhe/sec18/ch203/ch203e.html

Drugs.com free discount card

Search for questions

Still looking for answers? Try searching for what you seek or ask your own question.

Similar Questions